New Hampshire, 2003

Lightning Strike in New Hampshire, September 4, 2003

September 4, 2003 · NWS GYX · 1 event in 1 county or zone

Lightning struck a 230 yr-old maple tree that was located very near a home in Bristol. The lighting shattered windows and followed an underground cable into the home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a 230 yr-old maple tree that was located very near a home in Bristol. The lighting shattered windows and followed an underground cable into the home. The lightning caused extensive damage to the home's electrical system and caused a small fire. Electronic equipment in the home was also damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 4, 1:30 AM EST, 1 hour earlier.

Area forecast discussion, Sep 4, 1:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
230 AM EDT THU SEP 4 2003

.DISC...LATEST 6.7 MICRON IMAGERY SHWS FRST SHRT WV AND ASSOCIATED
PRECIP NOW WEL E OF AREA.  2ND SHRT WV WAS OVR PA WTH ASSOCIATED
AREA OF SHRA/TSRA OVR ESTRN NY AND WSTRN NEW ENGLAND POISED TO
OVRSPREAD MOST OF OUR AREA BEFORE DAWN. 00Z NUMERICALS IN GUD
AGREEMENT WTH PA SHRT WV AND BULK OF STEADIER PRECIP CLEARING THE FA
BY MID MORNING.  XPC WARM FRONT WIL ONLY REACH STHRN NH... SW ME AND
THE CSTL WTRS TDY BFR COLD/OCCLUDED FRONT SWEEPS E ACRSS THE AREA
THIS PM.  A FEW LINGERING SHRA ALONG THE CSTAL PLAIN UNTIL MIDNIGHT
WTH BACK EDGE OF BAROCLINIC ZNE CLOUDS CLEARING THE COASTLINE BY FRI
MORNING.  STIL LUKS DRY FOR UPCOMING WKEND WTH SUN PM/SUN NIGHT
FROPA LIKELY TO BE A DRY ONE.

.CSTAL WTRS...WINDS SEAS REMAIN BLO SCA CRIT THRU FRI THEN SWELLS
FROM FABIAN SHUD ARRIVE IN TIME FOR WKEND.

PRELIM ISC GRIDS AVBL.

WRKZFP/CWF AVBL BY 07Z.

.GYX...
ME...NONE.
NH...NONE.

ES

In the hours before

Special weather statement, Sep 4, 1:53 AM EST, 37 minutes before
NHZ001>005-040745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
253 AM EDT THU SEP 4 2003

...STRONG THUNDERSTORMS WILL MOVE THROUGH PORTIONS OF WESTERN AND
NORTHERN NEW HAMPSHIRE EARLY THIS MORNING...

LOOK FOR SHOWERS AND SCATTERED STRONG THUNDERSTORMS TO MOVE ACROSS
GRAFTON...NORTHERN CARROLL AND COOS COUNTY IN NEW HAMPSHIRE THROUGH
400 AM.  AS THE STRONG THUNDERSTORMS PASS NEAR BETHLEHEM...CRAWFORD
NOTCH...RANDOLPH AND BENTON BETWEEN 300 AM AND 300 AM...EXPECT UP TO
AN INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS COULD RESULT IN
LOCALIZED FLOODING OF STREETS AND AREAS OF POOR DRAINAGE.

IN ADDITION...FREQUENT LIGHTNING AND BRIEF WIND GUSTS TO 35 MPH ARE
POSSIBLE.  IF YOU ARE IN WESTERN OR NORTHERN NEW HAMPSHIRE...BE ON
THE ALERT FOR THREATENING WEATHER.

HAYES

The radar

The Burlington radar (KCXX), 125 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grafton

When
September 4, 2:30 AM EST
Where
Grafton County, Bristol
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370950.